Texas, 2025

Damaging Wind in Texas, September 24, 2025

September 24, 2025 · NWS SJT · 1 event in 1 county or zone

Scattered severe thunderstorms moved across portions of the northwestern Concho Valley (including Coke County, Sterling County, and northwest Tom Green County) producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered severe thunderstorms moved across portions of the northwestern Concho Valley (including Coke County, Sterling County, and northwest Tom Green County) producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 24, 1:10 AM CST, 1 hour 23 minutes earlier. Its key messages:

  • Increased chance of showers and thunderstorms today. A few of these storms could be strong.
  • Heavy rainfall this morning could result in areas localized flooding.
  • Cooler temperatures and dry weather late this week and this weekend.
Area forecast discussion, Sep 24, 1:10 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
210 AM CDT Wed Sep 24 2025

...New LONG TERM...

.KEY MESSAGES...

- Increased chance of showers and thunderstorms today. A few of
  these storms could be strong.

- Heavy rainfall this morning could result in areas localized
  flooding.

- Cooler temperatures and dry weather late this week and this
  weekend.

&&

.SHORT TERM...
(Today and tonight)
Issued at 115 AM CDT Wed Sep 24 2025

The combination of mid to upper level lift, a cold front and
a favorable upper level jet will result in medium to high chances
of showers and thunderstorms today through this evening. Also, PW
values of 1.5 to 1.75 inches will result in possible localized
flooding, especially south of I-20. No severe weather is expected,
but a few storms may be strong with the main hazard being gusty
winds. Much cooler today with highs in the upper 70s to mid 80s.
Overnight lows will be in the upper 50s to lower 60s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 147 AM CDT Wed Sep 24 2025

A drier weather pattern will develop late this week into the
weekend, with near normal temperatures Thursday and Friday. Highs
both days will be in the mid to upper 80s, with cool overnight
lows in the upper 50s and lower 60s. Short wave ridging aloft
develops over the area this weekend, in advance of an upper low
over the Desert Southwest. South winds return, along with slightly
warmer temperatures this weekend, with highs in the upper 80s and
lower 90s. The upper low will weaken and track eastward as an open
wave into the southern Plains by early next week, but the prospects
for precipitation with this system appears quite low at this
time. So mainly a dry forecast early next week, with highs in the
upper 80s and lower 90s persisting, with overnight lows mainly in
the lower 60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1134 PM CDT Tue Sep 23 2025

Expect scattered to numerous thunderstorms to develop late tonight
and Wednesday across much of the area and have thunder at all of
the terminals for several hours. Will watch radar trends for
possible amendments probably after 10Z. Otherwise, widespread
MVFR/local IFR ceilings will develop at the terminals during the
morning hours and continue through much of the afternoon. Ceilings
will rise to low end VFR after 25/00Z. Also, a cold front moves
through and winds become north with a few gusts to 20 knots
Wednesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     83  61  85  59 /  70   0   0   0
San Angelo  79  59  84  57 /  70  20   0   0
Junction    84  62  87  56 /  70  40  10   0
Brownwood   81  61  85  56 /  80  10   0   0
Sweetwater  83  61  85  60 /  70   0   0   0
Ozona       81  61  85  59 /  70  30  10   0
Brady       79  61  83  57 /  80  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....24
AVIATION...21

In the hours before

Special weather statement, Sep 23, 9:16 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1016 PM CDT Tue Sep 23 2025

TXZ140-240345-
Brown TX-
1016 PM CDT Tue Sep 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BROWN COUNTY THROUGH
1045 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanket, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownwood, Early, Blanket, Lake Brownwood State Park, May, Camp
Bowie, Zephyr, and Owens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 9867 3169 9875 3167 9877 3161 9878
      3160 9881 3167 9910 3208 9894 3208 9893
TIME...MOT...LOC 0316Z 275DEG 30KT 3182 9885

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, Sep 24, 1:58 AM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
258 AM CDT Wed Sep 24 2025

TXZ054-064-065-071-072-240900-
Irion TX-Tom Green TX-Nolan TX-Coke TX-Sterling TX-
258 AM CDT Wed Sep 24 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN COKE...STERLING...
NOLAN...NORTHWESTERN TOM GREEN AND NORTHWESTERN IRION COUNTIES
THROUGH 400 AM CDT...

At 258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loraine to 6 miles northwest of Saint
Lawrence. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roscoe, Sterling City, Blackwell, Nolan, Maryneal, E.V. Spence
Reservoir Near Paint Creek Recreation Area, Silver, Broome, Sanco,
Wastella, Champion, I-20 Near The Nolan-
Mitchell County Line, The Intersection Of Highway 158 And Ranch Road
2059, Us-87 Near The Coke-
Tom Green County Line, The Intersection Of Highway 70 And Ranch Road
53, The Intersection Of Ranch Road 608 And Highway 147, and Camp
Boothe Oaks.

This includes Interstate 20 between Mile Markers 229 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3229 10015 3221 10015 3139 10112 3146 10127
      3208 10126 3208 10067 3252 10066
TIME...MOT...LOC 0758Z 294DEG 27KT 3245 10069 3178 10160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

The radar

The San Angelo radar (KSJT), 74 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sterling

When
September 24, 2:33 AM CST to 2:34 AM CST
Where
Sterling County, 3.52 mi W of Sterling City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
31.830, -101.060

A mesonet observation station near Sterling City measured a wind gust of 78 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294207.